Social Anxiety Support Forum banner
1 - 11 of 11 Posts

·
Registered
Joined
·
1,133 Posts
Discussion Starter · #1 · (Edited)
I started on 20mg once daily of Celexa 4 days ago, and am becoming more physically ill with each day. It starts to subside slightly about 12 hours after each dose, but still persists.

I am having some pretty severe gastrointestinal issues, my stomach feels worse than when I was suffering from ulcers, a constant pain and nausea. I am also having issues with diarrhea. From what I have read these are pretty common side effects and last for a few weeks.

In addition to the gastrointestinal problems I am also experiencing a lot of shakiness and twitches, which has been noticed by my S.O. as well as myself. I also have a rash on my arms and hands.

I was prescribed this medication by a doctor in the hospital, and won't have an appointment with a private doctor for two weeks, so I can't call and get medical advice anywhere, hence my posting here.

My question is how concerned should I be with these side effects? I suppose it is best to just tough it out a few weeks until I have my first doctor's appointment, but I am just getting ever more anxious about the side effects, especially considering they are worsening each day. I had a very terrible reaction to an SSRI in the past (Only had a severe reaction to one of many I have tried), but it feels like I am going down that road again.

Any similar experiences advice or insight would be greatly appreciated!

Edit: I managed to get an appointment in two days, so unless my rash gets worse or my breathing becomes affected I will just stick it out and bring my concerns to a doctor.
 

·
Registered
Joined
·
1,945 Posts
I am having some pretty severe gastrointestinal issues, my stomach feels worse than when I was suffering from ulcers, a constant pain and nausea. I am also having issues with diarrhea. From what I have read these are pretty common side effects and last for a few weeks.
These are easily fixed by letting it dissolve under your tongue. Taking the drugs through your mouth instead of swallowing the pill means the drugs do not pass through your GI tract. I had to do this with Prozac and Effexor because they both cause major diarrhea.

In addition to the gastrointestinal problems I am also experiencing a lot of shakiness and twitches, which has been noticed by my S.O. as well as myself.
I was on Celexa for several months, and that shaking doesn't go away. You can try taking something else or doing something to cancel it out, but the Celexa will keep having that effect for as long as you take it.

I also have a rash on my arms and hands.
Take LOTS of vitamin C. Get the slow release pills from Costco since taking a bunch of instant release vitamin C will cause diarrhea.
The body uses a lot of vitamin C to clear drugs and toxins and crap out of your system, so drugs often cause vitamin C shortages. You should see what Nardil does to me. Rashes on my hands and face, and my arms were bruised all over. I looked like the red headed step child. Taking 10g of vitamin C per day fixed that immediately.
 

·
Going to war
Joined
·
3,928 Posts
You can lower your dosage and wean on to the medication. A good docter would of told you this.

Dissolve the pill in a water bottle that 500ml or a litre. And use a measuring cup. Then divide the pill into the amount you desire to take. Start with 5mg or 10mg. Keep on increasing untill you get your desire side effect to anti-depressant ratio.
 

·
Registered
Joined
·
1,945 Posts
You can lower your dosage and wean on to the medication. A good docter would of told you this.

Dissolve the pill in a water bottle that 500ml or a litre. And use a measuring cup. Then divide the pill into the amount you desire to take. Start with 5mg or 10mg. Keep on increasing untill you get your desire side effect to anti-depressant ratio.
If you do this, make sure you keep the drug water in a place of absolute darkness. A lot of things are destroyed by sun light, and citalopram might be one of those things. You'll notice that bottles of hydrogen peroxide always come in opaque containers, and this is why. Sun light destroys hydrogen peroxide. I assume this is also the reason pill bottles are colored. I have never seen a clear and colorless pill bottle.
 

·
Banned
Joined
·
4,394 Posts
I agree, you should have started with a much lower dose. 5 mg for a week, 10 mg for a week, then up to 20 mg a week.

That high dose is is the main cause of your side effects.
 

·
Going to war
Joined
·
3,928 Posts
If you do this, make sure you keep the drug water in a place of absolute darkness. A lot of things are destroyed by sun light, and citalopram might be one of those things. You'll notice that bottles of hydrogen peroxide always come in opaque containers, and this is why. Sun light destroys hydrogen peroxide. I assume this is also the reason pill bottles are colored. I have never seen a clear and colorless pill bottle.
Thanks for the pointer. Maybe if i refrigrate it will keep the next dose fresher as well. Ill try this next and see if i notice. I like the odd ball doses better then i can fine tune it.
 

·
stillborn
Joined
·
1,764 Posts
does anybody experience different side effects? since i was prescribed celexa i've had difficulty focusing. also my sex drive has died a painless death at my feet. i'm just not aroused anymore, no interest, no desire

maybe there is too much mental blockage or i'm not comfortable enough with my partner yet. that's probably it.
 

·
Going to war
Joined
·
3,928 Posts
does anybody experience different side effects? since i was prescribed celexa i've had difficulty focusing. also my sex drive has died a painless death at my feet. i'm just not aroused anymore, no interest, no desire

maybe there is too much mental blockage or i'm not comfortable enough with my partner yet. that's probably it.
I would say try switching to lexapro if you can and try doses between 2.5mg and 7.5mg. Maybe that will help somewhat.
I believe by blocking serotonin your drowning out your other recepters. Like ones for arousel and concentration. Wellbutrin can be used and Adderall. They both work on dope and nore. They can help balence it out and give you a more tri-reuptake.

Goodluck
 

·
Registered
Joined
·
1,133 Posts
Discussion Starter · #9 · (Edited)
In addition to my physical side effects I am finding sleep and concentration impossible. I hate waking up every hour! My vision is blurry, and I feel dizzy constantly, in addition to a never ending headache. When I type words out I find myself having to check everything multiple times because I am replacing the intended word with something totally different and making no sense, and in speech I do the same thing. I laugh one minute, and have a panic attack or crying spell the next, my thoughts are so scattered I am not exactly sure what is happening.

I only had such issues with Luvox, which I absolutely could not tolerate. No other SSRI/SNRI/Antipsychotic has caused me anywhere near this amount of issues. The only medications that seemed to have any effect were Cymbalta and Abilify, which are immensely expensive and unattainable for me, and when I tried Effexor it had no noticeable effect. It seems as though I may have to forego the medication and just focus on therapy.

I am trying to give the Celexa a few weeks to see if this fog and hurricane of side effects cease, but I don't know if I am going to be able to tolerate it.
 

·
Going to war
Joined
·
3,928 Posts
In addition to my physical side effects I am finding sleep and concentration impossible. I hate waking up every hour! My vision is blurry, and I feel dizzy constantly, in addition to a never ending headache. When I type words out I find myself having to check everything multiple times because I am replacing the intended word with something totally different and making no sense, and in speech I do the same thing. I laugh one minute, and have a panic attack or crying spell the next, my thoughts are so scattered I am not exactly sure what is happening.

I only had such issues with Luvox, which I absolutely could not tolerate. No other SSRI/SNRI/Antipsychotic has caused me anywhere near this amount of issues. The only medications that seemed to have any effect were Cymbalta and Abilify, which are immensely expensive and unattainable for me, and when I tried Effexor it had no noticeable effect. It seems as though I may have to forego the medication and just focus on therapy.

I am trying to give the Celexa a few weeks to see if this fog and hurricane of side effects cease, but I don't know if I am going to be able to tolerate it.
Sounds like you started on to high of a dose. but reducing or not taking your medication can produce those symptoms as well. Insomina is a common side effect of antidepressants. That why i like taking only 2.5mg of lexapro. I suggest you get a sleep aid like Gravol to help you untill you adjust.
 

·
Banned
Joined
·
4,394 Posts
You will have those sexual side effects with any SSRI. It's another side effect of the drug, inability to become aroused or to orgasm. Those are very common side effects.
 
1 - 11 of 11 Posts
Top